Montana, 2004

Flash Flooding and Hail in Montana, July 11, 2004

July 11, 2004 · NWS GGW · 35 events in 11 counties and zones

A strong cold front crossed eastern Montana during the evening hours of the 11th, and produced widespread severe weather across all 12 counties in northeast Montana. There were numerous reports of wind gusts of 60 to 85 mph and hail in excess of 2 inches in diameter.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
$450,000
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong cold front crossed eastern Montana during the evening hours of the 11th, and produced widespread severe weather across all 12 counties in northeast Montana. There were numerous reports of wind gusts of 60 to 85 mph and hail in excess of 2 inches in diameter. The most significant hail reports were as high as 4.25 inches in diameter in the Frenchman Valley area, and the wind gusts measured as high as 85 mph south of the town of Wibaux. There was roof damage to a large agronomy building in Savage, and there was significant straight line wind damage to structures from Savage in southern Richland County southward to St. Phillips in Wibaux County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 11, 1:50 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 11, 1:50 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD WWA
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT SUN JUL 11 2004

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH TUESDAY...SEVERE
WEATHER THREAT STILL A POSSIBILITY THIS AFTERNOON. PACIFIC TROUGH
STILL APPROACHING WITH ASSOCIATED COLD FRONT YET TO MAKE PUSH
THROUGH THE FORECAST AREA. ATMOSPHERE VERY UNSTABLE ALONG SURFACE
TROUGH AXIS AS EVIDENT BY SPECIAL KGGW SOUNDING FROM EARLY THIS
AFTERNOON. CAPPING INVERSION AROUND 850 MB LEVEL SHOULD EASILY BE
BROKEN AS FRONT APPROACHES. VERY JUICY AIR CONTINUING TO WORK IN ON
SOUTHEAST WINDS AT THE SURFACE WITH READINGS AS HIGH AS THE UPPER
60S TO AROUND 70. THETA-E RIDGE ALSO IN PLACE AND SET TO PROGRESS
EAST AHEAD OF FRONT. THINK THUNDERSTORMS WILL HAVE BEST CHANCE OF
BECOMING SEVERE IN THE EASTERN PART OF THE FORECAST AREA WHERE
ATMOSPHERE WILL BE MOST UNSTABLE WITH HIGHEST DEWPOINTS. MODELS ALSO
NOW HINTING AT A BIT OF A JET COUPLET OVER NORTHEAST CORNER OF THE
FORECAST AREA. THIS COMBINED WITH OTHER LARGER SCALE LIFT FROM UPPER
TROUGH WILL KEEP SEVERE THREAT GOING INTO THE EVENING HOURS. MODELS
HAVE SLOWED DOWN FRONTAL PASSAGE AS EXPECTED...SO HAD TO SHIFT POPS
AND SEVERE WORDING A LITTLE LATER THAN INHERITED FORECAST.

AFTER FRONT PASSES THROUGH...SURFACE HIGH PRESSURE WITH STRONG
SUBSIDENCE WORKS IN. EXPECT COOLER POST-FRONTAL TEMPERATURES ON
MONDAY WITH DRIER CONDITIONS FROM VERY DRY AIRMASS MOVING IN. MADE
VERY FEW CHANGES TO FORECAST THROUGH TUESDAY AS DRY AND WARM
CONDITIONS CONTINUE UNDER INFLUENCE OF UPPER RIDGE. JAZ

.LONG TERM...TUESDAY NIGHT THRU SUNDAY..
GENERAL AGREEMENT IN MODELS WITH UPPER LEVEL TROUGH SITTING OVER
NORTHEAST MONTANA FOR EXTENDED PERIOD.  THIS SHOULD BRING WARM AND
DRY CONDITIONS FOR THE WEEK.  A SHORT WAVE MOVES THROUGH NORTHEAST
CORNER OF MONTANA OR JUST MISSES IT SO HAVE LEFT POPS IN FOR
NORTHEAST CORNER ON FRIDAY AFTERNOON AND EVENING.  HOWEVER...
DECREASED POPS ALONG SOUTHERN BORDER AND WESTERN BORDER.
TEMPERATURES WILL BE ABOVE NORMAL THE ENTIRE EXTENDED PERIOD.  TLSJR

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH THROUGH 9 PM MDT FOR MTZ016>027-059>062.

&&
Hazardous weather outlook, Jul 11, 4:58 AM MST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
558 AM MDT SUN JUL 11 2004

MTZ016-021-059-060-121200-
CENTRAL AND SOUTHEAST PHILLIPS-NORTHERN PHILLIPS-PETROLEUM-
SOUTHWEST PHILLIPS-
558 AM MDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MTZ017-018-020-022-023-026-061-121200-
CENTRAL AND SOUTHERN VALLEY-DANIELS-GARFIELD-MCCONE-NORTHERN VALLEY-
PRAIRIE-WESTERN ROOSEVELT-
558 AM MDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
SCATTERED THUNDERSTORMS MAY REACH SEVERE LEVELS DURING THE
AFTERNOON. REFER TO GTFSPSGGW OR WWUS85 KGGW FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ019-024-025-027-062-121200-
DAWSON-EASTERN ROOSEVELT-RICHLAND-SHERIDAN-WIBAUX-
558 AM MDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...

SCATTERED THUNDERSTORMS MAY REACH SEVERE LEVELS BY LATE AFTERNOON
AND EARLY EVENING. REFER TO GTFSPSGGW OR WWUS85 KGGW FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DNS

The radar

The Glasgow radar (KGGW), 68 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

21 hail, 11 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Phillips

When
July 11, 5:18 PM MST
Where
Phillips County, 16 mi NNE of Saco
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.683, -107.200

Hail, Phillips

When
July 11, 5:20 PM MST
Where
Phillips County, 18 mi NNE of Saco
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.700, -107.183

Hail, Phillips

When
July 11, 5:30 PM MST
Where
Phillips County, 12 mi NNE of Saco
Measured
2.75 in hail
Property damage
$75,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
48.633, -107.233

The hail broke vehicle windows and caused damage to several roofs. Crop damage was also reported.

Hail, Valley

When
July 11, 5:30 PM MST
Where
Valley County, 20 mi NNW of Hinsdale
Measured
4.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.667, -107.250

Thunderstorm Wind, Phillips

When
July 11, 5:30 PM MST
Where
Phillips County, 12 mi NNE of Saco
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.633, -107.233

Hail, Phillips

When
July 11, 5:32 PM MST
Where
Phillips County, Sun Prairie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.883, -107.667

Hail, Valley

When
July 11, 5:44 PM MST
Where
Valley County, 35 mi N of Hinsdale
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.900, -107.083

Hail, Valley

When
July 11, 6:00 PM MST
Where
Valley County, 15 mi S of Opheim
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.633, -106.400

Hail, Valley

When
July 11, 6:10 PM MST
Where
Valley County, 20 mi N of Hinsdale
Measured
2 in hail
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
48.683, -107.083

The hail caused crop damage and was accompanied by 50 mph winds.

Hail, Valley

When
July 11, 6:10 PM MST
Where
Valley County, 23 mi S of Opheim
Measured
3 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.517, -106.400

Hail, Petroleum

When
July 11, 6:20 PM MST
Where
Petroleum County, Teigen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.033, -108.583

Hail, Dawson

When
July 11, 6:45 PM MST
Where
Dawson County, 6 mi S of Glendive
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.017, -104.733

Hail, Valley

When
July 11, 6:45 PM MST
Where
Valley County, 5 mi S of Opheim
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.783, -106.400

Thunderstorm Wind, Dawson

When
July 11, 6:55 PM MST
Where
Dawson County, 10 mi NW of Lindsay
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.317, -105.300

Thunderstorm Wind, Wibaux

When
July 11, 7:05 PM MST to 7:13 PM MST
Where
Wibaux County, 16 mi S of Wibaux
Measured
74 kt (85 mph) measured gust
Property damage
$100,000
Crop damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
46.750, -104.183

A complete barn roof was blown off and a large evergreen tree was uprooted. There was crop and property damage between Red Top East Road and Edge Hill East Road.

Hail, Garfield

When
July 11, 7:10 PM MST to 7:18 PM MST
Where
Garfield County, 43 mi ENE of Jordan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.550, -106.033

Hail, Daniels

When
July 11, 7:15 PM MST
Where
Daniels County, 14 mi S of Scobey
Measured
3 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.600, -105.417

Hail, Daniels

When
July 11, 7:15 PM MST
Where
Daniels County, 7 mi S of Scobey
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.700, -105.417

Thunderstorm Wind, Richland

When
July 11, 7:15 PM MST
Where
Richland County, Savage
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
47.450, -104.350

Two buildings were damaged in Savage. A portion of a roof was blown off of one building and the entrance door to a second building was damaged.

Hail, Daniels

When
July 11, 7:35 PM MST
Where
Daniels County, 14 mi S of Scobey
Measured
3 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.600, -105.417

Thunderstorm Wind, Wibaux

When
July 11, 7:40 PM MST
Where
Wibaux County, 7 mi NE of Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.050, -104.083

Hail, McCone

When
July 11, 7:44 PM MST
Where
McCone County, 9 mi N of Weldon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.717, -105.833

Hail, Garfield

When
July 11, 7:45 PM MST
Where
Garfield County, 7 mi E of Jordan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.317, -106.733

Hail, Sheridan

When
July 11, 7:55 PM MST
Where
Sheridan County, 2 mi E of Homestead
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.433, -104.450

Flash Flood, Sheridan

When
July 11, 7:57 PM MST to 8:57 PM MST
Where
Sheridan County, 2 mi E of Homestead
Reported by
TRAINED SPOTTER
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

2 to 3 inches of water over the road.

Hail, McCone

When
July 11, 8:00 PM MST
Where
McCone County, 5 mi S of Vida
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.767, -105.500

Hail, McCone

When
July 11, 8:00 PM MST
Where
McCone County, 7 mi ENE of Vida
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.867, -105.367

Flash Flood, Richland

When
July 11, 8:00 PM MST to 9:00 PM MST
Where
Richland County, 5 mi N of Savage
Reported by
LAW ENFORCEMENT
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Water reported over highway 16.

Thunderstorm Wind, Roosevelt

When
July 11, 8:10 PM MST
Where
Roosevelt County, Froid
Measured
64 kt (74 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.333, -104.500

Thunderstorm Wind, Wibaux

When
July 11, 8:13 PM MST
Where
Wibaux County, 4 mi W of Wibaux
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.983, -104.267

Windows were blown out of a house.

Thunderstorm Wind, Roosevelt

When
July 11, 8:20 PM MST
Where
Roosevelt County, 10 mi E of Froid
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.333, -104.283

Thunderstorm Wind, Richland

When
July 11, 8:30 PM MST
Where
Richland County, 19 mi NW of Lambert
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.550, -104.750

The wind was accompanied by pea sized hail.

Thunderstorm Wind, Richland

When
July 11, 8:30 PM MST
Where
Richland County, Sioux Pass
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.933, -104.333

Thunderstorm Wind, Richland

When
July 11, 8:53 PM MST
Where
Richland County, 12 mi NNE of Lambert
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.517, -104.367

The wind was accompanied by pea sized hail.

Flash Flood, Roosevelt

When
July 11, 9:00 PM MST to 10:00 PM MST
Where
Roosevelt County, Ft Kipp
Reported by
LAW ENFORCEMENT
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Flooding reported along old US 2.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414831, 5414838, 5414835, 5414840, 5414930, 5414832, 5414833, 5414834, 5414836, 5414837, 5414839, 5414841, 5414912, 5414842, 5414843, 5414846, 5414844, 5414845, 5414929, 5414913, 5414914, 5414915, 5414916, 5414917, 5414918, 5414919, 5414920, 5414921, 5414927, 5414922, 5414923, 5414924, 5414926, 5414925, 5414928.